Hail, Randolph
- When
- March 5, 9:11 PM CST
- Where
- Randolph County, Roanoke
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.150, -85.350
Penny to quarter size hail was reported in and around Roanoke.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 5, 7:20 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 720 PM CST WED MAR 05 2003 WARM FRONT CURRENTLY LOCATED JUST NORTH OF MONTGOMERY...EXTENDED WESTWARD INTO NORTHERN DALLAS...SOUTHERN HALE....AND NORTHERN SUMTER COUNTIES. LINE OF THUNDERSTORMS CONTINUES MOVING THROUGH SOUTH-CENTRAL ALABAMA AT THIS TIME...JUST TO THE NORTH OF THE WARM FRONT. RUC MODEL SHOWS SURFACE LOW MOVING ACROSS ALABAMA BETWEEN 03Z AND 07Z. NOT COMFORTABLE DROPPING ANY COUNTIES FROM CURRENT TORNADO WATCH ACROSS SOUTHERN ZONES. ONLY ZONES RIGHT NOW THAT WILL BE DROPPED WILL BE FAYETTE...WALKER...AND WINSTON. EXPECT THEM TO BE DROPPED BY 02Z. NO OTHER UPDATES PLANNED AT THIS TIME. .BHM...NONE.
ALZ011>015-017>050-052115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 119 PM CST WED MAR 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT FOR MUCH OF THE FORECAST AREA. WARM AND MOIST AIR AT THE SURFACE...AN APPROACHING COLD FRONT...AND STRONG UPPER LEVEL DYNAMICS...WILL ALL CONVERGE OVER THE FORECAST AREA TO PRODUCE THE THREAT OF SEVERE THUNDERSTORMS. AT THIS TIME...THE PRIMARY THREAT APPEARS TO BE STRONG...DAMAGING WINDS...ASSOCIATED WITH LINES AND LINE SEGMENTS AHEAD OF THE COLD FRONT. AS ALWAYS...WITH A STRONG SPRINGTIME SYSTEM...THERE IS A POSSIBILITY FOR ISOLATED TORNADOES. AS FOR THE TIMING OF THE THREAT...THE MOST VULNERABLE HOURS APPEAR TO BE FROM 8 PM TONIGHT UNTIL THE EARLY MORNING HOURS...AROUND 6 AM... ENDING FROM WEST TO EAST. AT THIS TIME...FEEL THE SEVERE WEATHER WILL MOVE INTO AREAS WEST OF INTERSTATES 20 AND 65 BY 8 PM. THE SEVERE WEATHER WILL MOVE EAST INTO THE INTERSTATE 65 AND 20 CORRIDOR BY MIDNIGHT...AND BE AROUND INTERSTATE 85 BY 3 AM. THIS IS A FAST MOVING SYSTEM AND EXPECT IT TO EXIT OUR COUNTY WARNING AREA BY 11 AM THURSDAY MORNING. AS ALWAYS...STAY TUNED FOR FURTHER UPDATES AND CLARIFICATION OF THE TIMING...LOCATION...AND EXTENT OF THE SEVERE WEATHER THREAT THROUGHOUT THE DAY TODAY. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED OVER MOST OF THE AREA TONIGHT.
ALZ022-030-031-060030-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER...GREENE AND PICKENS
COUNTIES UNTIL 630 PM CST...
AT 522 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS OVER EASTERN MISSISSIPPI...ABOUT 30
MILES WEST OF GEIGER...MOVING NORTHEAST AT 55 MPH. IF THIS CLUSTER
OF SEVERE THUNDERSTORMS MAINTAINS ITS INTENSITY...WARNINGS WILL BE
NEEDED ACROSS WESTERN ALABAMA AROUND 600 PM.
THESE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MEMPHIS...
PICKENSVILLE...MCMULLEN...ALICEVILLE...ETHELSVILLE...CARROLLTON...
REFORM AND GORDO BETWEEN 600 AND 630 PM CST.
LAT...LON 3328 8832 3354 8826 3353 8802 3352 8793
3352 8785 3328 8783 3267 8783 3237 8840ALZ024-060100-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 700 PM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE WITH STORMS MOVING
THROUGH JEFFERSON COUNTY.
AT 627 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HUEYTOWN...MOVING EAST AT 60 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
HUEYTOWN...BESSEMER...MINOR...HOMEWOOD...CAHABA HEIGHTS...BIRMINGHAM
AIRPORT AND BIRMINGHAM THROUGH 700 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
MINOR FLOODING IS ALSO POSSIBLE. VERY HEAVY RAINFALL CAN BE EXPECTED
IN A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS
AND DRAINAGE AREAS.
LAT...LON 3350 8712 3367 8655 3354 8653 3348 8668
3340 8676 3334 8705ALZ033-034-060200-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PERRY AND BIBB COUNTIES UNTIL
800 PM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 712 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF WEST BLOCTON TO 6
MILES NORTHWEST OF MARION...MOVING NORTHEAST AT 65 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MARION...WEST BLOCTON...BRENT AND CENTREVILLE THROUGH 800 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3314 8720 3291 8740 3254 8752 3266 8705
3307 8692 3326 8705ALZ024-025-060230-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY AND JEFFERSON COUNTIES
UNTIL 830 PM CST...
.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM THUNDERSTORMS.
AT 715 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM LEEDS TO 9 MILES SOUTH OF
BESSEMER...MOVING EAST AROUND 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
VESTAVIA HILLS...TRUSSVILLE...TARRANT...PLEASANT GROVE...MOUNTAIN
BROOK...PELHAM...VINCENT THROUGH 815 PM CST. AN INCH OF RAIN HAS
ALREADY FALLEN ACROSS PARTS OF JEFFERSON AND SHELBY COUNTY...AND AN
ADDITIONAL HALF INCH TO ONE INCH IS POSSIBLE THROUGH 830 PM.
THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES COLLECTING WATER ARE POSSIBLE.
LAT...LON 3338 8720 3376 8657 3356 8656 3354 8649
3351 8648 3351 8643 3339 8638 3313 8694
3325 8702ALZ013>015-017>037-039>044-060500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 738 PM CST WED MAR 05 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 28... BLOUNT...FAYETTE...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 28 WHICH IS IN EFFECT UNTIL 1100 PM... AUTAUGA...BIBB...CALHOUN...CHEROKEE...CHILTON... CLAY...CLEBURNE...COOSA...DALLAS...ELMORE... ETOWAH...GREENE...HALE...JEFFERSON...LOWNDES... MARENGO...MONTGOMERY...PERRY...PICKENS...RANDOLPH... SHELBY...ST CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 PM CST WED MAR 5 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
800 PM COUNTYWIDE AL WIND DAMAGE
03/05/03 CHILTON NUMEROUS TREES AND POWER
LINES BLOWN DOWN ACROSS
THE COUNTY. SHERIFFThe Atlanta radar (KFFC), 77 km away, was scanning. The volume nearest the first event began at 03:11 UTC.
1 hail. Local standard time, as filed.
Penny to quarter size hail was reported in and around Roanoke.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348074.